Kratom Withdrawal Symptoms
Kratom is a plant-based drug which, in different doses, produces different effects. Small doses of the drug produce mild stimulant effects, a little stronger than caffeine; in larger doses, however, kratom becomes more like an opiate, leading to sedation and pain relief. Both small and large doses produce a euphoric sensation, however.
Addiction to Kratom
While kratom is new to the US market, and the Drug Enforcement Administration has not yet made it illegal, the plant is not considered to have any medical use, and it is heavily criticized for being addictive. Kratom is native to Southeast Asia, with Thailand being the center of most of the world’s kratom abuse. Because thousands of people abused this drug, Thailand made it illegal in 1943.
However, as the opioid epidemic sweeps the world, medical researchers are investigating kratom as a potential source to help people struggling with opioid addiction. Kratom was imported to the United States a few years ago as a dietary supplement, but it is largely marketed to people who struggle with opioid abuse. It is believed to ease withdrawal symptoms while a person overcomes physical dependence on opioids. While kratom does alleviate some opioid withdrawal symptoms, this is largely because the drug is replacing opioids, which can lead to one addiction replacing another. People who take kratom, both because they want to end an opioid addiction or because they are using it recreationally, are likely to suffer withdrawal symptoms.
Kratom use can also be dangerous. It is possible to overdose on this substance, and the DEA notes 15 kratom-related deaths in the United States between 2014 and 2016. Poison control centers received 263 phone calls because of kratom in 2015 alone.
Because kratom acts on the same brain pathways as opioids, withdrawal symptoms tend to be similar. Symptoms experienced during kratom withdrawal include:
- Trouble sleeping
- Runny nose
Depending on how long a person took kratom and how much they took at each dose, they may also experience muscle aches and pains, cravings, and anxiety. However, the above list includes the most common withdrawal symptoms.
The alkaloid chemicals found in kratom typically leave the body completely within six days. This means that withdrawal symptoms will peak between four and six days and then taper off. The entire process will conclude in 10 days at most. The individual may continue to experience cravings, but psychological withdrawal symptoms generally last longer than physical symptoms.
Stages of Kratom Withdrawal
- Acute: This is typically between the first and seventh days of withdrawal when physical symptoms of withdrawal feel the most intense. These symptoms can include:
- Hypersomnia or insomnia
- Restless legs
- Stomach pain
- Elevated body temperature
- Watery eyes and runny nose
- Intermediary: This is the stage during which a person begins to feel better but may still experience mild or occasional withdrawal symptoms. It begins for most people after the seventh day of withdrawal. Muscle cramps, anxiety, depression, fatigue, and cravings are the main symptoms that are most likely to manifest. The intermediary stage is over by day 10.
- Post-acute: This stage does not occur for everyone, but people who have struggled with high-dose, long-term kratom addiction may develop this condition. Withdrawal symptoms, especially psychological symptoms, may manifest at any point during the next six months to one year after kratom use has stopped. However, physical symptoms like nausea or exhaustion could also manifest. People who develop post-acute withdrawal syndrome from attempting kratom withdrawal alone can expect an average of 90 days of recovery time before the brain adapts to the loss of the chemical.
It is important to get medical oversight when attempting to end any addiction, including one to kratom. Working with a doctor means that intense symptoms can be treated. For example, nausea can be treated with anti-nausea medications, while aches and pains can be treated with over-the-counter painkillers or holistic therapies. Trying to stop taking addictive substances like kratom without help from doctors, therapists, and friends and family often means unnecessary suffering during the withdrawal process, which increases the likelihood of relapse.
Help to Stop Kratom Abuse
Instead of quitting cold turkey on their own, people who struggle with addiction to potent substances like kratom should seek professional addiction treatment. Generally, a doctor will help in ending physical dependence on the drug in a way that is safe and stable. Once the person successfully completes detox, they should enter a rehabilitation program.
While kratom is still a new drug in the United States, more rehabilitation programs are becoming aware of the severity of this substance and offering treatment dedicated to this specific problem. Group and individual therapy will help clients understand how kratom abuse can trigger addiction and identify underlying issues that led to the initial abuse of the drug. It is important to get help, and there are many options for treatmentthat can be customized to meet the specific needs of the individual in treatment.